California – Oncology – New Onset Of Coughing And Shortness Of Breath After Stage III Hodgkin’s Lymphoma Treated With Adriamycin, Bleomycin, Vinblastine, And Dacarbazine

A 56-year-old male presented to a hematologist-oncologist with a 6-month history of a left neck mass and 3 years of progressive back pain in July 2013.  Later that month, the patient was diagnosed with Stage III Hodgkin’s lymphoma, nodular sclerosis. The hematologist-oncologist started the patient on a standard chemotherapy protocol on 7/24/2013 with adriamycin, bleomycin, vinblastine, and dacarbazine.  The hematologist-oncologist did not document obtaining informed consent from the patient for the chemotherapy, including the use of bleomycin and its attendant risks of lung injury. Bleomycin is a key component of curative chemotherapy regimens used to treat curable cancers, such as Hodgkin’s lymphoma.  Its use may cause bleomycin-induced lung injury, including life-threatening interstitial pulmonary fibrosis in up to 10% of patients receiving the drug.

The hematologist-oncologist noted that the patient complained of new symptoms on his 9/30/2010 visits, including a persistent cough for 2 weeks.  The patient received another cycle of chemotherapy, including bleomycin, on 10/4/2013.

The patient was admitted from 10/18/2013 until 10/21/2013 and was treated for presumptive pneumonia.  A progress note entered by the hematologist-oncologist on 10/21/2013 stated that a chest x-ray and a CT scan revealed changes in the patient’s radiologic appearance.  A chest x-ray taken on 10/18/2013 showed bibasilar airspace disease, and a high-resolution CT scan taken on 10/20/2013 showed interstitial fibrosis with areas of patchy ground glass density consistent with bleomycin toxicity.

The patient returned home and had gradual progressive shortness of breath and an increased dry cough.  He presented to the emergency department on 10/28/2013 with dyspnea. He was found to be tachypneic but not hypoxic.  A chest x-ray showed low lung volumes and extensive bilateral lung opacities, indicating worsening interstitial fibrosis, consistent with bleomycin toxicity.  The patient was admitted to the ICU for further treatment. His condition continued to deteriorate, and he died on 11/19/2013. The Death Summary reported that the patient had bleomycin lung toxicity with severe acute respiratory distress syndrome.

The Medical Board of California judged that the hematologist-oncologist’s conduct departed from the standard of care because he ignored signs of possible pulmonary toxicity from bleomycin that warranted further evaluation with pulmonary function tests, high-resolution CT scans, and/or pulmonary consultation.  Instead, the hematologist-oncologist proceeded to administer an additional dose of bleomycin.  The hematologist-oncologist also did not order a pulmonary function test or a chest x-ray to rule out bleomycin toxicity before proceeding with an additional chemotherapy treatment on 10/4/2013 even though a PET/CT exam taken on 10/2/2013 was abnormal and showed mild diffuse lung uptake, which was not present on a prior July 2013 PET/CT exam, and which was suggestive of new lung toxicities.  Also, after the high-resolution CT scan on 10/20/2013 demonstrated interstitial fibrosis with areas of patchy ground glass density consistent with bleomycin toxicity, the hematologist-oncologist failed to consider and carry out a therapy directed at bleomycin toxicity. The patient should have been promptly started on steroids. Corticosteroids have been the mainstay of intervention for bleomycin toxicity and have been found to be more successful earlier in the evolution of the process.  The hematologist-oncologist additionally failed to inform the patient of the dangerous risks of his chemotherapy treatment.

The Medical Board of California issued a public reprimand and ordered the hematologist-oncologist to complete a medical record keeping course.

State: California


Date: October 2016


Specialty: Oncology


Symptom: Cough, Mass (Breast Mass, Lump, etc.), Back Pain, Shortness of Breath


Diagnosis: Drug Overdose, Side Effects, or Withdrawal, Cancer, Pulmonary Disease


Medical Error: Improper medication management, Diagnostic error, Failure to order appropriate diagnostic test, Failure of communication with patient or patient relations, Improper treatment


Significant Outcome: Death, Hospital Bounce Back


Case Rating: 4


Link to Original Case File: Download PDF



← Back to the search results